By

An overdose does not have to result in death. In fact, it’s remarkably easy to prevent and reverse one! When someone is overdosing, there are things you can do to help them survive it. There’s a medication that can bring someone out of an overdose: naloxone. It may be available where you live, but even if it is not, there are some things you can do to keep a person alive and get them the help they need to stay alive.

1. Recognizing an opioid overdose

As mentioned earlier, an opioid overdose causes a person to stop breathing. There are signs to look for when this happens, including the following:

  •    The lips turn bluish or gray
  •    Clammy, sweaty skin
  •    Shallow breaths, heavy snoring, or making gurgling sounds
  •    Unresponsive to loud noises, and won’t wake up

A person is not overdosing if they are still breathing, but just in a heavy nod. That said, stay with them and watch them to make sure they don’t fall unconscious and stop breathing.

2. Check for responsiveness

Do they respond to you when you yell or give them a light shake? If that doesn’t work, try a sternum rub where you rub your knuckles across their chest bone for about 10 seconds.

If they are breathing, but non-responsive, stay close and keep an eye on them.

3. Call 911

This can feel scary, as you don’t want to risk getting arrested. You can call, though, and not mention drugs. Just say that your “friend is unconscious and I can’t wake them” or “my friend isn’t breathing.” Give the 911 operator the address and location.

4. Give the person Narcan

Narcan is a medication that will reverse an overdose. It comes in a nasal or injectable form. It is safe for everyone to take with no fear of an allergic or other negative reaction—well, other than the fact that the person receiving it will feel some pretty heavy withdrawal symptoms, but that’s a better option than death!

  • If you have the nasal spray Narcan, you spray one half in one nostril and the other half in the other nostril.
  • If you have the injectable Narcan, find a meaty part of the body—the shoulder, the thigh, or even the outer part of the butt—and inject 1 cc into the muscle. You do not need to find a vein to inject.
  • If the person does not respond, give a second dose of Narcan. If they still aren’t responding, call 911 and do rescue breathing until paramedics arrive.

5. Rescue breathing

This isn’t CPR—you don’t have to worry about pushing the chest to keep the heart beating, because in an overdose, the heart doesn’t stop—the breathing does, so all you have to do is rescue breathing.

  • Make sure there is nothing in their mouth and that their throat is clear.
  • Tilt the head back, lift the chin and pinch the nose.
  • Give the person one breath every five seconds.

6. After Narcan

Narcan will wear off anywhere between 20–90 minutes after a person has taken it. If it wears off and there is still enough opioid in the person’s system, they can fall back into the overdose.

Stay with the person in case they go back into an overdose. You can administer Narcan again if needed, and stay with them for help and support.

Source: The DOPE Project, “Be a Lifesaver: Overdose Prevention and Survival” brochure.